clopen.solutions
OP-00543 Open

Are all totally integrable outer-length billiards ellipses?

Submit a result

Let $K \subset \mathbb{R}^2$ be a compact convex body whose smooth boundary has positive curvature. Its outer length billiard map $T$ acts on $\mathbb{R}^2 \setminus K$ as follows. From a point $P$ draw the two support lines $\ell_1, \ell_2$ of $K$ through $P$, labelled so that travelling from $K$ towards $P$ along $\ell_1$ keeps $K$ on the left. Let $C$ be the circle outside $K$ that is tangent to both lines and touches $\ell_2$ at its point of contact with $K$, and let $\ell_3$ be the third common support line of $C$ and $K$. Then $T(P) = \ell_2 \cap \ell_3$.

Albers and Tabachnikov introduced this map; it is a positive twist map whose generating function is the sum of the lengths of the two tangent segments from $P$ to $\partial K$. Baracco, Bernardi and Fierobe showed that circles and ellipses are totally integrable: the exterior of an ellipse is foliated by invariant curves, the confocal ellipses. For the outer billiard, Bialy proved the corresponding rigidity: if the exterior of a $C^2$ convex curve of positive curvature is foliated by continuous non-contractible invariant curves, the curve is an ellipse. Bialy and Tabachnikov proved, for every $n \ge 3$, that there is a functional space of tables whose outer length billiard has an invariant curve consisting of $n$-periodic points.

Problem. If the entire exterior $\mathbb{R}^2 \setminus K$ is foliated by continuous $T$-invariant simple closed curves surrounding $K$, must $\partial K$ be an ellipse?

Source: Baracco, Bernardi and Fierobe (2025), §3.1, who ask whether circles and ellipses are the only totally integrable cases; Bialy and Mironov (2026), §9.3, Question (1). The outer length billiard was introduced by Albers and Tabachnikov (2024).

Imported from github.com/MColbrook/AIM.

Classification

Primary
DS — Dynamical Systems
Secondary
MG
Keywords
AIM Open Applied Problems, integrable billiards, outer length billiards

References

@article{baracco2025,
  author        = {Baracco, Luca and Bernardi, Olga and Fierobe, Corentin},
  title         = {Starting the study of outer length billiards},
  journal       = {Pacific J. Math.},
  volume        = {339},
  number        = {2},
  year          = {2025},
  pages         = {201--222},
  doi           = {10.2140/pjm.2025.339.201},
  eprint        = {2504.11915},
  archivePrefix = {arXiv},
}
@incollection{bialy2026icm,
  author        = {Bialy, Misha and Mironov, Andrey E.},
  title         = {Integrable billiards and related topics},
  booktitle     = {Proceedings of the International Congress of Mathematicians 2026, Volume 5: Invited Lectures (Sections 9--11)},
  volume        = {5},
  year          = {2026},
  pages         = {42--58},
  doi           = {10.1137/25M1804078},
  eprint        = {2510.03790},
  archivePrefix = {arXiv},
}
@article{albers2024,
  author  = {Albers, Peter and Tabachnikov, Serge},
  title   = {Monotone twist maps and {D}owker-type theorems},
  journal = {Pacific J. Math.},
  volume  = {330},
  number  = {1},
  year    = {2024},
  pages   = {1--24},
    doi     = {10.2140/pjm.2024.330.1},
  eprint  = {2307.01485},
  archivePrefix = {arXiv},
}
@article{bialy2024outer,
  author        = {Bialy, Misha},
  title         = {Integrable outer billiards and rigidity},
  journal       = {J. Mod. Dyn.},
  volume        = {20},
  year          = {2024},
  pages         = {51--65},
  doi           = {10.3934/jmd.2024002},
  eprint        = {2306.12494},
  archivePrefix = {arXiv},
}
@misc{bialy2026remarks,
  author        = {Bialy, Misha and Tabachnikov, Serge},
  title         = {Remarks on the outer length billiards},
  year          = {2026},
  eprint        = {2603.05998},
  archivePrefix = {arXiv},
}
@misc{aim-outer-length-billiard-integrability,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Are all totally integrable outer-length billiards ellipses?}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/265-outer-length-billiard-integrability.md},
  note         = {Entry 265 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00543, "Are all totally integrable outer-length billiards ellipses?", clopen.solutions.